Update: Singulair And That Black Box Warning
Last updated: November 2022
Montelukast (Singulair) was approved by the FDA in 1998, 1 although I wasn’t prescribed it until March of 2008. At the time my doctor said it was overhyped, although he agreed to let me try it. That spring was the first time in my life I made it through pollen season without feeling miserable due to sniffles, sneezes, and wheezes.
Little did I know at the time, in September of 2008 the Associated Press reported on a 15-year-old high school football player who started taking Singulair in 2007 due to an allergy to ragweed. Within weeks his parents noted he was feeling agitated and having trouble sleeping, and 17 days after starting the medicine he committed suicide. Singulair was blamed, and the case was reported to the FDA. 2
FDA investigates Singulair and suicides
In March of 2008, the FDA announced it was performing a review of the links between Singulair and psychological events (mood and behavioral changes). Shortly thereafter there were similar reports. 1
Prior to this time, the FDA only investigated psychiatric drugs for potential suicide risks. However, these reports opened the doors for them investigating other drugs that have the potential for crossing the blood brain barrier and having an effect on the mind, and this included asthma medicines. 2
During its first ten years on the market, Singulair became the best selling drug for Merck. In 2007 alone, sales were $3.4 billion. Merck reported that none of the 11,000 participants involved in initial studies of Singulair reported psychological events.
However, just to be on the safe side, and before any further studies were conducted, the FDA issued warnings on the products so that the public -- asthmatics, parents, and doctors alike -- were well aware of these reports. 3-4
FDA finds no evidence linking Singulair with suicides
In September 2008, the FDA released a report of its own study of the “well-being” of 536 people taking Singulair. Of them, there were no reports of “psychiatric problems, depressive episodes, or suicide.” In fact, the study actually showed an improvement in well-being among asthmatics taking Singulair, compared to asthmatics who were not. Later, the FDA confirmed Merck’s claim that, of 40 studies of over 11,000 people taking Singulair, there were no reports of suicides. 2, 5
Despite this report, the Singulair black box warning remained, mainly because the claims could not be disproved beyond a reasonable doubt. The warning has been changed quite a few times over the past decade, and currently reads.
“SINGULAIR may cause serious side effects. Behavior and mood-related changes. Tell your healthcare provider right away if you or your child have any of these symptoms while taking SINGULAIR: agitation including aggressive behavior or hostility, attention problems, bad or vivid dreams, depression, disorientation (confusion), feeling anxious, hallucinations (seeing or hearing things that are not really there, irritability, memory problems, restlessness, sleepwalking, suicidal thoughts and actions, including suicide), tremor, trouble sleeping, uncontrolled muscle movements.”
Concerns about Singulair black box warning begin to mount
This was thought to be good in that it would make the public aware of the reports, and hopefully inspire patient-physician or parent-physician discussions. However, most doctors ignored the warnings -- including my own doctor at that time, and continued prescribing the medicine anyway, usually without issuing any warnings. The main reason was because they had already prescribed the medicine to so many asthmatics with good results.4
Another concern among the medical community about the warnings was that they might scare some asthmatics (or their parents), thereby preventing some asthmatics from taking a medicine that might otherwise help them obtain improved allergy and asthma control.2
This is actually the reason I decided to write this update. My 14-year-old daughter, like me, has asthma and severe allergies. Now that my allergic asthma is relatively controlled thanks to both Advair and Singulair, I thought Singulair would help her control her allergies. So I discussed the idea of having my daughter’s pediatrician prescribe it for her. My wife was concerned due to the warnings.
My wife, my daughter, and I have had some nice discussions about Singulair. So far my daughter is managing without it. Still, there are mornings where she’s sniffling and sneezing quite a bit, so there’s a part of me that wonders if Singulair would be good for her, perhaps even improve her well-being. Perhaps she will have to end up making the decision on her own someday.
Links to psychiatric events renewed
The issue of Singulair and Psychiatric events was brought up again on September 23, 2014, at a Pediatric Advisory Committee. Addressing the concerns of a parent who addressed the committee, the members reviewed the current data and determined that, despite the previously mentioned studies, there were many reports of patients or parents reporting psychiatric events, such as the ones mentioned in the black box warning listed above. While most psychiatric events reported were “not serious,” all were reversed after cessation of the product. 1, 7
To address these concerns, the members of the committee discussed the need to communicate with physicians to raise awareness of possible psychiatric side effects, to discuss possible side effects with patients/parents, to monitor patients for signs of psychiatric events, and to discontinue the medicine if any signs of psychiatric events are observed. 1, 7
What can we conclude about the Singulair black box warning?
Singulair is the most commonly prescribed leukotriene antagonist, so it’s often the one mentioned in reports of adverse side effects and involved in studies. However, to be on the safe side, the same warnings on Singulair products have also been added to other leukotriene antagonist products, including zileuton (Zyflo) and zafirlukast (Accolate).
It’s also advised that if someone experiences psychiatric events while taking one antileukine antagonist, that all leukotriene antagonists be avoided. Another recommendation by the committed was further studies on this issue. However, because current labeling is quite clear, and because this is a known issue, the FDA did not agree that further changes to information to physicians nor studies were warranted at this time.7
So, that’s where we stand today. Thoughts?
Editors Note: As of March 4, 2020, the FDA will be strengthening the warning regarding the risk for neuropsychiatric events related to Singular® and it's generic form, Montelukast. A boxed warning, the most visible warning label the FDA uses, will be issued. Read more here.Disclaimer (Updated July 26, 2022 - 2:27 PM ET):Singulair has a boxed warning, the strictest warning from the US Food and Drug Administration (FDA). It has this warning because it may cause mood or behavior changes. Because of these possible changes, the benefits of Singulair may not outweigh the risks in some people. Singulair should only be used by people with allergic rhinitis (hay fever) who have not responded to or cannot take other treatments. If you have any mood or behavior changes when taking Singulair, stop taking the drug and contact your doctor right away. For more information about Singulair and to access prescribing information, please visit this page.8
How often do you find time to focus on yourself?
Join the conversation